Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Paducah, KY

March 4, 2024Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 4, 2024, 7:49 PM CST for Butler County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2024, 7:49 PM CST (01:49 UTC)
Expired
Mar 4, 2024, 8:15 PM CST
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:34 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Chances of showers and thunderstorms will spread east across our region this evening and overnight, with a few strong storms possible, with hail as the main concern.
  • Chances of rain return Thursday afternoon into Thursday night, with widespread rain and some thunderstorms Friday, then rain could linger into Saturday.
  • Above normal temperatures will continue through the work week, with near to a little below normal temperatures arriving for the weekend.
Area forecast discussion, Mar 4, 5:34 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
534 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Chances of showers and thunderstorms will spread east across
  our region this evening and overnight, with a few strong
  storms possible, with hail as the main concern.

- Chances of rain return Thursday afternoon into Thursday night,
  with widespread rain and some thunderstorms Friday, then rain
  could linger into Saturday.

- Above normal temperatures will continue through the work week,
  with near to a little below normal temperatures arriving for
  the weekend.

&&

.UPDATE...
Issued at 534 PM CST Mon Mar 4 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 230 PM CST Mon Mar 4 2024

Models show a cold front approaching our region tonight and
moving through the middle Mississippi and lower Ohio valleys on
Tuesday. Ahead of the front, temperatures across the PAH
forecast area have climbed into the upper 70s with dew points
around 60 degrees, with south to southwest winds gusting to 25
to 30 kts. Showers and thunderstorms will be possible in west
and northwest portions of the PAH fa this evening, but showers
will become likely across our entire region late tonight and
through the day Tuesday with scattered thunderstorms. Despite
loss of heating by the time convection gets going, models still
show MUCAPE values of 500-1000J/kg tonight into Tuesday morning.
The best instability sinks south of our region by midday or
early Tuesday afternoon. Cloud cover Tuesday may also limit
heating ahead of the frontal passage, further diminishing any
strong/severe storm concerns. So our main timing of concern for
stronger storms with some marginal hail will be late tonight
and Tuesday morning.

Showers and storms will end from west to east late Tuesday
afternoon into Tuesday night, with just small chances of light
rain lingering in our far eastern counties Wednesday morning.
Dry conditions and above normal temperatures can be expected
Wednesday afternoon and Wednesday night.

On Thursday, models show a surface low developing over the
Central Plains. This low will slowly push east through Friday,
followed by an upper level trof moving over our region Friday
night into Saturday. Despite differences in the track of the
surface low, models are in decent agreement spreading rain
across the PAH fa Thursday afternoon into Thursday night, with
thunderstorms possible Friday and Friday night with closer
proximity to the surface low. Continued with likely to
categorical PoPs late Thursday night into Friday night. There
are model differences in when precipitation will end, with some
having our entire region dry Saturday, while others linger light
rain into Saturday night. The model blends favor the slower
solutions, so rain chances continue through the day Saturday,
with just some slight chance PoPs east of the Mississippi River
Saturday evening. Surface high pressure will follow this system,
giving us dry conditions Sunday into Monday.

Well above normal temperatures will continue through the work
week, though readings will trend downward behind the front
Tuesday night. The bigger cool down will be behind our second
system, which will bring temperatures down to seasonable
readings Saturday through Sunday night. A shift to southwest
winds by Monday will already bump temperatures back up by
several degrees.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 534 PM CST Mon Mar 4 2024

Breezy winds should drop to 10 kts early evening, then decrease
slightly overnight. There is potential for periods of brief LLWS
late evening into the overnight hours. Showers move in from the
southwest late evening into SEMO and SW IL, with more widespread
coverage during the day tomorrow. Thunderstorms are possible,
with the higher odds in the southwest. Cigs drop to MVFR
following the main line, continuing as such for the remainder of
the TAF period as winds shift towards northwesterly late.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...RST
AVIATION...ATL
Hazardous weather outlook, Mar 4, 3:40 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 AM CST Mon Mar 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 AM CST Mon Mar 4 2024 /440 AM EST Mon Mar 4 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this evening and overnight. A
few strong to severe storms can't be ruled out, mainly over
southeast Missouri and southern Illinois. Large hail would be the
primary concern. Otherwise, locally heavy rainfall and lightning
can be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue on Tuesday. A strong storm with
gusty winds or large hail can't be ruled out.

A few thunderstorms are possible Friday into Saturday. Lightning
and brief heavy downpours would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out over southeast Missouri
and southern Illinois late this evening and overnight.

In the hours before

Special weather statement, Mar 4, 7:44 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CST Mon Mar 4 2024

MOZ086-087-110-111-050215-
Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
744 PM CST Mon Mar 4 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BOLLINGER...NORTHWESTERN
SCOTT...WESTERN CAPE GIRARDEAU AND NORTHERN STODDARD COUNTIES THROUGH
815 PM CST...

At 744 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Marble Hill to near Puxico. Movement was
north at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Jackson, Chaffee, Bloomfield, Marble Hill, Advance, Bollinger Mill
State Historic Site, Bell City, Delta, Gordonville, Dudley,
Dutchtown, Patton, Millersville, Leopold, Burfordville, Daisy, Oak
Ridge, Sedgewickville, Whitewater, and Zalma.

This includes Interstate 55 between Mile Markers 107 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3753 8964 3706 8968 3677 9013 3754 9004
TIME...MOT...LOC 0144Z 198DEG 29KT 3725 9001 3690 9009

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:27 PM CSTSpecial Weather StatementPAHHenderson33 min
Mar 5, 4:30 PM CSTSpecial Weather StatementPAHPope15 min
Mar 5, 5:44 PM CSTAreal Flood AdvisoryPAHGallatin, Hardin, Pope, Saline4 hr
Mar 4, 7:44 PM CSTSpecial Weather StatementPAHBollinger, Cape Girardeau31 min
Mar 4, 8:01 PM CSTSevere Thunderstorm WarningPAHStoddard44 min
Mar 4, 8:33 PM CSTAreal Flood AdvisoryPAHStoddard39 min
Mar 4, 9:12 PM CSTFlash Flood WarningPAHStoddard3 hr
Mar 4, 9:40 PM CSTSpecial Weather StatementPAHBollinger35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.